Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 56, NWS Raleigh, NC

April 20, 2008Edgecombe County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 20, 2008, 1:19 PM EDT for Edgecombe County, Wilson County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 1:19 PM EDT (17:19 UTC)
Expired
Apr 20, 2008, 2:00 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 10:50 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 20, 10:50 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EDT SUN APR 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DRIFT SLOWLY EAST SOUTHEASTWARD ACROSS
OUR REGION THROUGH MONDAY. MOIST LOW LEVEL NORTHEAST FLOW WILL
DEVELOP MONDAY NIGHT AND PERSIST THROUGH TUESDAY NIGHT... AS HIGH
PRESSURE OFF THE NEW ENGLAND COAST NOSES SOUTHWESTWARD INTO OUR
REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SUNDAY...

INITIAL BAND OF SHOWERS ASSOCIATED WITH LOW LEVEL CONVERGENCE AXIS
HAS ROTATED NORTH OUT OF THE AREA THIS MORNING. MEANWHILE...FAIRLY
WIDESPREAD EARLY MORNING FOG HAS LIFTED WITH BREAKS IN THE
CLOUDINESS ALLOWING TEMPS TO CLIMB QUICKLY. NO CHANGES NEEDED TO
THE TEMPERATURE FORECAST...UPPER 60S NORTHWEST TO MID 70S EAST AND
SOUTHEAST.

A SURGE OF SHORT WAVE ENERGY WILL BE SWINGING AROUND THE UPPER
LOW AND ACROSS THE CWFA DURING MAX HEATING THIS AFTERNOON. IN
ADDITION...INSTABILITY WILL BE ENHANCED BY AN ENCROACHING COOL
POOL ALOFT (H5 TEMPS < -20C) AS SURFACE HIGHS REACH THE MID 70S.
MID LEVEL LAPSE RATES WILL BE AROUND 7C/KM PRODUCING A CAPE
EXCEEDING 1200 JOULES. AS SUCH...CONVECTIVE POTENTIAL WILL BE
ENHANCED...AND WILL BE WIDENING THE AREA OF LIKELY POPS. WIND
PROFILE IS NOT IMPRESSIVE...ROTATIONAL SHEAR WILL BE OFFSET BY
WEAKENING SPEEDS...LESS THAN 35 KNOTS IN THE LOW LEVEL JET REGION.
FREEZING LEVEL IS AROUND 7K FEET...AS SUCH...HAIL WILL BE THE MORE
LIKELY SEVERE PARAMETER WE EXPECT.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 140 AM SUNDAY...

TONIGHT: EXPECT DEEP CONVECTION TO BE ON THE DECREASE WITH LOSS
OF HEATING OVER ALL BUT THE COASTAL PLAIN THIS EVENING INTO THE
OVERNIGHT... WHERE DIURNAL HEATING WAS THE MAIN FORCING MECHANISM.
HOWEVER... EXPECT A CONTINUED CHANCE OF SHOWERS AS MOISTURE FROM
THE GULF STREAM ATLANTIC IS TRANSPORTED INLAND OVER NORTHEASTERN NC
AND SOUTHEASTERN VA... OWING TO INCREASINGLY BACKED SOUTHEASTERLY
FLOW RISING ISENTROPICALLY/CYCLONICALLY INWARD TOWARD THE DEEP LAYER
LOW WHICH SHOULD BE DIRECTLY OVER CENTRAL NC BY 12Z MONDAY. THIS
ACTIVITY MAY CLIP OUR NORTHERN COASTAL PLAIN COUNTIES. LOW
TEMPERATURES WITHIN A FEW DEGREES EITHER SIDE OF 50.

MONDAY AND MONDAY NIGHT: EXPECT A ROUND OF DIURNALLY DRIVEN
INSTABILITY CONVECTION MONDAY AFTERNOON (HIGHEST CHANCE IN THE
COASTAL PLAIN IN CLOSER PROXIMITY TO THE COLD POOL ALOFT AND WHERE
AN INVERTED SURFACE TROUGH AXIS MAY FOCUS CONVERGENCE)... AS THE
UPPER LOW DRIFTS SLOWLY SOUTHEASTWARD TO NEAR ILM BY 00Z TUESDAY.
COVERAGE AND INTENSITY NOT EXPECTED TO BE AS GREAT MONDAY RELATIVE
TO TODAY...SINCE WE LOSE DYNAMIC FORCING ALOFT WITH THE DEPARTURE OF
THE UPPER LOW AND LOW LEVEL THETA-E WILL BE REDUCED IN THE WAKE OF
THE SURFACE WAVE. CONVECTION WILL AGAIN WANE IN THE EVENING... THOUGH
A CONTINUED CHANCE OF SHOWERS WILL PERSIST OVER THE NORTHERN CWA
WHERE DEEP EASTERLY FLOW NORTH OF THE STACKED LOW PERSISTS. HIGHS A
FEW DEGREES EITHER SIDE OF 70. LOWS IN THE LOWER 50S.

TUESDAY AND TUESDAY NIGHT: SURFACE HIGH PRESSURE CENTERED EAST OF
NEW ENGLAND WILL BEGIN TO NOSE SOUTHWESTWARD INTO OUR REGION UNDER
BUILDING HEIGHTS ALOFT IN THE WAKE OF THE SEEMINGLY SEMI-PERMANENT
UPPER LOW. THUS... A COOL AND MOIST NORTHEASTERLY LOW LEVEL FLOW
SHOULD PROMOTE THE DEVELOPMENT OF LOW STRATUS THAT MAY WELL HOLD
TEMPERATURES IN THE 60S. HAVE ACCORDINGLY LOWERED MAX TEMPERATURES
BY A CATEGORY OR TWO INTO THE 64 TO 70 DEGREE RANGE FROM NORTH TO
SOUTH. HAVE A FEELING THESE MAY EVEN BE TOO WARM... ESPECIALLY
FROM RZZ TO GSO... WHERE TEMPERATURES MAY ULTIMATELY STRUGGLE TO
REACH 60 DEGREES. WILL LET DAY CREW MAKE FURTHER MODIFICATIONS IF
NECESSARY. DRIZZLE WILL ALSO BE POSSIBLE... GIVEN THE LOW LEVEL
SATURATION OWING TO THE MOIST NORTHEAST FLOW. LOWS IN THE LOWER TO
MIDDLE 50S.   -MWS

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 425 AM SUNDAY...

MADE ONLY MINOR TWEAKS TO MAX/MIN TEMPERATURES IN THE EXTENDED.
FORECAST STILL LOOKS DRY... AS MEDIUM RANGE MODELS ARE IN GENERAL
AGREEMENT WITH MID LEVEL RIDGING BUILDING OVER THE EASTERN THIRD OF
THE NATION... WITH TROUGHING PROGRESSING FROM THE WESTERN CONUS
EARLY IN THE PERIOD TO THE CENTRAL STATES BY THE START OF THE
WEEKEND. HIGH TEMPERATURES REBOUND FROM THE LOWER 70S WITH CONTINUED
NORTHEAST... BUT LESS MOIST FLOW WITH RESIDUAL SURFACE RIDGING
WEDNESDAY... INTO THE UPPER 70S TO NEAR 80 ON FRIDAY AND SATURDAY.
LOWS GENERALLY IN THE 50S.  -MWS

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AS OF 145 AM SUNDAY...

A CLOSED UPPER LOW PRESSURE SYSTEM WILL JOG SLOWLY SOUTHEAST ACROSS
THE AREA THROUGH MONDAY. AT THE SURFACE...A WEAK COLD FRONT WILL
ACCOMPANY THE UPPER LOW PASSAGE...BRINGING THE FRONTAL PASSAGE
THROUGH THE AREA BY THE EVENING. SCATTERED SHOWERS WITH AN
OCCASIONAL RUMBLES OF THUNDER WILL RESULT IN MVFR TO IFR
VISIBILITIES OVERNIGHT. WILL NEED TO BE ON THE LOOKOUT FOR
THE DEVELOPMENT OF SOME LIFR FOG/STRATUS...ESPECIALLY IN THE
WEST...WHERE RAIN HAS EFFECTIVELY COOLED SURFACE TEMPERATURES TO
THE DEWPOINT...RESULTING IN NEAR SURFACE SATURATION...AS MID CLOUDS
SCATTER OUT.

MODEL TIME HEIGHT RH MODEL SOUNDINGS SHOW RESIDUAL MOISTURE FROM
5 TO 10 KFT THROUGH THE DAY. HOWEVER... AS UPPER LOW MOVES OVER THE
REGION...THE DRY SLOT SHOULD BE POSITIONED SOMEWHERE OVER THE
SOUTHERN PERIPHERY...RESULTING IN SCATTERED CEILINGS. ADDITIONAL
SHOWERS AND THUNDER WILL BE LIKELY ACROSS THE EASTERN AREAS THIS
AFTERNOON...ALONG AND EAST OF THE SURFACE BOUNDARY...WHERE BEST
MOISTURE AND STRONGEST HEATING/INSTABILITY IS EXPECTED. CONFIDENCE
IS TOO LOW TO INCLUDE THUNDER AT THIS TIME...BUT WILL INCLUDE CB
TO CONVEY CONVECTIVE THREAT.

BEYOND SUNDAY...THE SLOW-MOVING LOW PRESSURE SYSTEM WILL LINGER NEAR
THE NORTH CAROLINA COAST THROUGH MON NIGHT.  THIS WILL MAINTAIN A
FLOW OF AIR OFF THE ATLANTIC INTO CENTRAL NORTH CAROLINA WITH THE
POTENTIAL FOR MVFR CIGS AND VSBY IN SCATTERED AREAS OF RAIN.
OTHERWISE VFR WEATHER IS EXPECTED THROUGH THU.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...MLM
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...MLM
Hazardous weather outlook, Apr 20, 11:07 AM EDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1107 AM EDT SUN APR 20 2008

NCZ007>009-021>025-038>041-073>077-083>086-088-211200-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
1107 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AN APPROACHING UPPER LEVEL LOW WILL ENHANCE THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WESTERN PIEDMONT
THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EASTWARD ACROSS
THE CENTRAL PIEDMONT AND SANDHILLS. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE PENNY SIZED OR LARGER HAIL...BUT ISOLATED
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ010-011-026>028-042-043-078-089-211200-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
1107 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE COASTAL
PLAIN OF NORTH CAROLINA THIS AFTERNOON.

AN APPROACHING STRONG UPPER LEVEL LOW WILL ENHANCE THE
DEVELOPMENT OF BANDS OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL
UP TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS...BUT AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
MONDAY AFTERNOON. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
SMALL HAIL.

OTHERWISE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Apr 20, 12:16 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 PM EDT SUN APR 20 2008

NCZ021-022-038-039-073-074-083-084-201900-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO...ALBEMARLE...TROY...
WADESBORO...ROCKINGHAM
1216 PM EDT SUN APR 20 2008

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY EARLY
THIS AFTERNOON OVER THE WESTERN PIEDMONT. THIS AREA RANGES FROM THE
TRIAD SOUTH ALONG THE YADKIN RIVER...INCLUDING SUCH TOWNS AS
LEXINGTON...ASHEBORO...ALBEMARLE...TROY...WADESBORO...AND
ROCKINGHAM. THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF
PRODUCING HAIL RANGING UP TO PENNY SIZE...AND STRONG GUSTY WINDS.
ISOLATED STORMS MAY BECOME SEVERE.

PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD BE ALERT FOR THE
RUMBLE OF THUNDER AND SEEK SHELTER IMMEDIATELY IF THUNDER IS
HEARD. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.
Special weather statement, Apr 20, 12:31 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1231 PM EDT SUN APR 20 2008

NCZ028-043-201745-
EDGECOMBE-WILSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...WILSON
1231 PM EDT SUN APR 20 2008

A STRONG THUNDERSTORM DEVELOPING 10 MILES EAST OF WILSON IN WILSON
COUNTY WILL BE MOVING NORTH AROUND 20 MPH INTO SOUTHERN EDGECOMBE
COUNTY BY 1245 PM. THIS STORM WILL PASS BETWEEN SHARPSBURG AND
PINETOPS...AND REACH KINGSBORO AROUND 100 PM. HEAVY
DOWNPOURS...GUST WINDS AND POSSIBLY SOME SMALL HAIL WILL ACCOMPANY
THE STORM. PEOPLE IN THESE AREAS THAT ARE ENGAGED IN OUTDOOR
ACTIVITIES SHOULD BE ALERT FOR THE RUMBLE OF THUNDER AND SEEK
SHELTER INDOORS.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:28 PM EDTSevere Thunderstorm WarningRAHForsyth26 min
Apr 20, 1:08 PM EDTSevere Thunderstorm WarningRAHStanly52 min
Apr 20, 1:42 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph48 min
Apr 20, 1:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash51 min
Apr 20, 2:31 PM EDTSevere Thunderstorm WarningRAHHalifax29 min
Apr 20, 2:34 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph41 min
Apr 20, 2:47 PM EDTSevere Thunderstorm WarningRAHGuilford43 min
Apr 20, 2:54 PM EDTTornado WarningRAHRandolph16 min
Apr 20, 2:57 PM EDTSevere Thunderstorm WarningRAHHalifax33 min
Apr 20, 3:11 PM EDTSevere Thunderstorm WarningRAHFranklin, Warren23 min
Apr 20, 3:19 PM EDTFlash Flood WarningRAHHalifax116 min
Apr 20, 3:23 PM EDTSevere Thunderstorm WarningRAHChatham52 min
Apr 20, 3:24 PM EDTSevere Thunderstorm WarningRAHLee51 min
Apr 20, 4:00 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax45 min
Apr 20, 4:01 PM EDTSevere Thunderstorm WarningRAHChatham29 min
Apr 20, 4:22 PM EDTSevere Thunderstorm WarningRAHLee23 min
Apr 20, 4:49 PM EDTSevere Thunderstorm WarningRAHHalifax41 min
Apr 20, 5:12 PM EDTFlash Flood WarningRAHHalifax2 hr
Apr 20, 5:26 PM EDTSevere Thunderstorm WarningRAHHalifax49 min
Apr 20, 6:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake41 min
Apr 20, 6:24 PM EDTSevere Thunderstorm WarningRAHWarren26 min
Apr 20, 6:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson46 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.